Tornadoes · United States · Missouri · 2024
EF1 tornado, Ironton to Stringtown, Missouri, May 8, 2024
From Ironton to Stringtown, this EF1 tornado ran 12.0 miles across Iron and Madison counties on May 8, 2024, touching down at 9:01 PM CDT and reaching 150 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 8, 2024
- Touchdown
- 9:01 PM CDT (02:01 UTC)
- Lifted
- 9:09 PM CDT (02:09 UTC)
- On the ground
- 8 minutes
- Path length
- 12.0 miles (19.3 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Iron and Madison counties
- Touchdown point
- 37.592, -90.630
- Lift-off point
- 37.588, -90.415
- Record number
- 2405082001-02
The damage survey
34 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 94 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
The bi-state region was threatened with severe thunderstorms on May 8th. Numerous supercells produced very large hail most of the day, and a small QLCS produced multiple tornadoes in southeast Missouri.
A tornado touched down in Arcadia just west of the intersection of North Main Street and Elm Street. It tracked to the east through town snapping off several large trees. After crossing Russellville Road, it either uprooted or snapped off several more large trees on the Arcadia Valley Golf Club. The tornado then began to track more northeasterly and skirted the north shore of Lake Killarney snapping off even more trees as it crossed Highway 72 then crossed it once again, remaining on the north side of Highway 72 before crossing into Madison County. The tornado was rated EF1 in Iron County with a path length of 5.37 miles and a max path width of 150 yards.
A tornado touched down in the southwestern portion of Arcadia, near the intersection of W. Maple Street and S. Main Street. As it tracked to the east it uprooted or snapped off several large trees as it crossed Highway 21 and tracked along Highway 72. It eventually moved northeast, skirting the south shore of Lake Killarney snapping off more trees before lifting and dissipating near Ozark Drive. Overall, the tornado was rated EF1 with a path length of 4.08 miles and a max path width of 100 yards. No deaths or injuries were reported.
As the tornado moved into Madison County it began to move in a more south southeasterly direction, crossing over Highway 72 once again. It snapped off or uprooted numerous large trees throughout this portion of the tornado. Around 2.1 miles southeast of Roselle, it crossed over Highway 72 one final time and remained to the north of Highway 72 for the remainder of it���s path. The tornado lifted and dissipated 6.6 miles east southeast of Roselle. In Madison County, the tornado was rated EF0 with a path length of 6.64 miles and a max path width of 75 yards. Overall, the tornado was rated EF1 with a path length of 12.01 miles and a max path width of 150 yards. No deaths or injuries were reported.
A tornado touched down 3.8 miles southwest of Fredericktown on County Road 503, uprooting a large tree. The tornado tracked to the northeast towards Fredericktown, crossing over U.S. Highway 67, just south of intersection with Highway 72. On the northwest side of town it caused minor shingle damage to one house and blew down a few more large trees. Then on the north side of town, the tornado it blew a large portion of roof off of an open sided outbuilding, tore off a car port roof on a house and uprooted or snapped off several more large trees. The tornado then lifted and dissipated on Schulte Lane, just west of Highway 72. Overall, the tornado was rated EF0 with a path length of 4.27 miles and max path width of 334 yards. No deaths or injuries were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
4 minutes of warning. NWS LSX issued a tornado warning for this county at 01:57 UTC, 4 minutes before the tornado touched down, in force until 02:12 UTC.
The county was under a tornado watch, issued at 21:42 UTC and running to 02:43 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:00 UTC | 02:42 UTC | Flood Watch | LSX |
| 15:30 UTC | 21:42 UTC | Tornado Watch | LSX |
| 21:42 UTC | 02:43 UTC | Tornado Watch | LSX |
| 22:34 UTC | 23:15 UTC | Severe Thunderstorm Warning | LSX |
| 23:12 UTC | 23:28 UTC | Severe Thunderstorm Warning | LSX |
| 01:21 UTC | 02:00 UTC | Severe Thunderstorm Warning | LSX |
| 01:57 UTC | 02:12 UTC | Tornado Warning | LSX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:42 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at May 8, 6:33 PM CDT, 2 hours 28 minutes earlier. Its key messages:
- Scattered strong to severe thunderstorms will persist through early this evening. All hazards are expected: large hail, damaging winds, isolated tornadoes, as well as flash flooding.
- A period of much needed calmer weather and cooler temperatures is expected to end the week and continue through the weekend.
Area forecast discussion, May 8, 6:33 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
633 PM CDT Wed May 8 2024
.KEY MESSAGES...
- Scattered strong to severe thunderstorms will persist through
early this evening. All hazards are expected: large hail,
damaging winds, isolated tornadoes, as well as flash flooding.
- A period of much needed calmer weather and cooler temperatures is
expected to end the week and continue through the weekend.
&&
.SHORT TERM... (Through Late Thursday Night)
Issued at 344 PM CDT Wed May 8 2024
(Late This Afternoon Through Tonight)
As of 3 pm, outflow from the activity continues to sink south and
extends from just north of Springfield, MO to just south of
Carbondale, IL. The warm sector along and south of the boundary
remains quite unstable with MU CAPEs in excess of 3000 J/kg, ML
lapse rates of 7-8C/km and 0-6km bulk shear 50-60kts. Also, the
ongoing activity, over far southeastern sections of CWA, has
congealed into a line with embedded supercells, while further west,
in NWS Springfield's area, discrete supercells are forming along
the outflow boundary. These storms will slide east northeast
moving into the southern portions of the CWA by 21z. Therefore,
there remains a tornado threat as well as large hail possible.
North of the outflow boundary, could see scattered strong to
severe storms with the main threat being large hail.
Otherwise, as the surface low over NE OK lifts northeastward it will
drag a cold front eastward through the forecast area, with the
precipitation tapering off from west to east. The front will exit
the region by 05z Thursday.
Still some concern for isolated flash flooding as some storms may
train over the area, especially south of I-70. So will not make any
adjustments to the Flash Flood watch at this time.
Lows tonight will be in the low 50s to low 60s.
(Thursday through Thursday Night)
On Thursday, a secondary shortwave/cold front on the backside of the
system will slide southeast through the region. So expect increasing
clouds, especially north of I-70. Otherwise, there will be enough
moisture and weak instability to generate scattered showers and a
few thunderstorms over portions of northeast Missouri and west
central Illinois late morning through early evening. Otherwise,
highs on Thursday will be near normal in the upper 60s to upper 70s.
Lows Thursday night will be in the upper 40s to low 50s.
Byrd
&&
.LONG TERM... (Friday through Next Wednesday)
Issued at 344 PM CDT Wed May 8 2024
Cooler and drier weather through the rest of the work week and
into the weekend. Beyond that, upper level trough over the western
CONUS will begin to lift out towards the region with chances of
showers and storms late on Sunday through mid week. Still a lot of
timing, strength and location differences among the ensembles and
deterministic models, so stuck with the latest NBM solution.
Temperatures will moderate through the period with highs in the
mid 70s to low 80s.
Byrd
&&
.AVIATION... (For the 00z TAFs through 00z Thursday Evening)
Issued at 631 PM CDT Wed May 8 2024
Main area of showers and storms have exited TAF sites, though some
isolated activity still possible. Kept vicinity thunderstorm
mention at KUIN and St. Louis metro TAF sites through 03z-04z
Thursday, while better chances at KCOU and KJEF so added tempo
mention from 00z to 01z. Otherwise, cold front will move through
this evening with south winds veering to the west to northwest.
Will see gusts up to 25kts at times Thursday afternoon.
Still expecting some wrap around SC deck on back side of system
with some scattered showers possible Thursday afternoon,
especially at KUIN, so kept MVFR ceilings from 04z Thursday
through remainder of forecast period. Could see the MVFR ceilings
as far south as St. Louis metro area between 09z and 12z Thursday.
Byrd
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CDT tonight for Cole MO-Crawford MO-
Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Madison MO-
Moniteau MO-Osage MO-Reynolds MO-Saint Francois MO-Saint
Louis City MO-Saint Louis MO-Sainte Genevieve MO-Washington
MO.
IL...Flood Watch until midnight CDT tonight for Monroe IL-Randolph IL-
Saint Clair IL.
&&
WFO LSXHazardous weather outlook, May 8, 3:58 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 358 PM CDT Wed May 8 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-092100- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 358 PM CDT Wed May 8 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Scattered strong to severe thunderstorms are expected through early this evening. All severe weather hazards are possible including large hail, damaging winds, and a few tornadoes. Training thunderstorms will be capable of producing locally heavy rainfall and flash flooding. A Flood Watch has been issued for portions of southeastern Missouri and southwestern Illinois. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms for parts of the area from late Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report occurrences of large hail, wind damage and tornadoes to NWS St. Louis. Byrd
In the hours before
Local storm report, May 8, 7:21 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
721 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM Tstm Wnd Dmg Hoyleton 38.44N 89.27W
05/08/2024 Washington IL Emergency Mngr
Power lines knocked over in town. Fire chief
reports trees down and entire town without
power.
&&
LSJLocal storm report, May 8, 7:34 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
734 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM Flood 1 WSW Salem 38.62N 88.98W
05/08/2024 Marion IL Emergency Mngr
About 1 ft of water at S Hotze and RR
tracks. This is a low lying area. West Main
St through town has water over curbs in
numerous places.
&&
LSJLocal storm report, May 8, 7:41 PM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
741 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Tstm Wnd Dmg Bloomsdale 38.01N 90.21W
05/08/2024 Ste. Genevieve MO Broadcast Media
Large trees down in Bloomsdale. One tree is
on a house.
&&
LSJLocal storm report, May 8, 7:50 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
750 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM Tstm Wnd Dmg Kell 38.49N 88.91W
05/08/2024 Marion IL Emergency Mngr
Power pole over roadway with energized
lines.
&&
LSJLocal storm report, May 8, 8:56 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
856 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM Tstm Wnd Dmg Annapolis 37.36N 90.70W
05/08/2024 Iron MO Emergency Mngr
Report of power loss in Annapolis. Exact
cause unknown at this time.
&&
LSJLocal storm report, May 8, 8:58 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
858 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM Tstm Wnd Dmg Annapolis 37.36N 90.70W
05/08/2024 Iron MO Law Enforcement
Trees down and debris off Hwy K near
Annapolis.
&&
LSJThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
2.0 hours before the tornado, 300 km from the path. May 9, 2024.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -224 J/kg
- Surface CAPE
- 264 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Springfield, MO (KSGF), 12:00Z
10.0 hours after it, 300 km from the path. May 9, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -97352 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2194 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.6 K/km
The surface observations
Farmington (FAM), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The St Louis radar (KLSX), 124 km away, was scanning. The volume nearest the touchdown began at 02:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:05 UTC | TSTM WND DMG | Bloomsdale | Ste. Genevieve, MO | Large trees down in Bloomsdale. One tree is on a house. |
| 23:05 UTC | HAIL 1 | 5 Sw Caledonia | Iron, MO | Reported via weather net: quarter sized hail. |
| 23:06 UTC | TSTM WND DMG | 2 Ssw Mineral Point | Washington, MO | Corrects previous non-tstm wnd dmg report from 2 SSW Mineral Point. Tree down blocking road at New Diggins Rd and Cook Subdivision Rd. |
| 23:06 UTC | NON-TSTM WND DMG | 2 Ssw Mineral Point | Washington, MO | Tree down blocking road at New Diggins Rd and Cook Subdivision Rd. |
| 23:07 UTC | TSTM WND GST 65 | Bloomsdale | Ste. Genevieve, MO | Media reports 60 to 70 mph wind gust in Bloomsdale. |
| 23:16 UTC | TSTM WND DMG | 1 Nnw Ste. Genevieve | Ste. Genevieve, MO | Widespread power outage in Ste Gen and in surrounding areas. Lots of small limbs down .. |
| 23:17 UTC | HAIL 1.25 | 3 S Caledonia | Iron, MO | Report from mPING: Half Dollar (1.25 in.). |
| 23:22 UTC | FLASH FLOOD | Bonne Terre | St. Francois, MO | Video from Bonne Terre neighborhood shows rapidly flowing water running off roadway and into flow area between individual homes and properties. |
| 23:38 UTC | HAIL 1 | 1 S Farmington | St. Francois, MO | Report from mPING: Quarter (1.00 in.). |
| 23:42 UTC | HAIL 1.25 | 1 Ene Farmington | St. Francois, MO | Penny to half dollar sized hail in Farmington. |
| 23:48 UTC | HAIL 2 | 4 E Farmington | St. Francois, MO | Corrects previous hail report from 4 E Farmington. Social media report with photo. Time/location approximate, augmented using radar. |
| 23:48 UTC | HAIL 2 | 5 E Farmington | Ste. Genevieve, MO | Corrects previous report from 4 E Farmington. Social media report with photo. Time approximate, augmented using radar. |
| 23:56 UTC | HAIL 1 | 5 Nnw Bloomsdale | Ste. Genevieve, MO | mping report of quarter sized hail. |
| 01:44 UTC | TORNADO | 5 Sw Annapolis | Reynolds, MO | An EF1 tornado with peak winds of 93mph touched down 5 miles southwest of Annapolis and tracked east-northeast to southwest Madison County before lifting, lasting for 14 minutes. |
| 01:46 UTC | TSTM WND DMG | 6 Ese Redford | Reynolds, MO | Widespread tree damage reported by EM. Time estimated from radar. |
| 01:49 UTC | TSTM WND DMG | 1 E Annapolis | Iron, MO | Heavy tree damage and part of a school roof missing. |
| 01:49 UTC | TSTM WND DMG | Annapolis | Iron, MO | Report of power loss in Annapolis. Exact cause unknown at this time. |
| 01:49 UTC | TSTM WND DMG | Annapolis | Iron, MO | Trees down and debris off Hwy K near Annapolis. |
| 01:49 UTC | TORNADO | 1 W Annapolis | Iron, MO | An EF-1 tornado with peak winds of 110mph touched down west of Annapolis, tracking east through the city and damaging several trees and a school. The tornado lifted two miles east-northeast of Annapolis 2 minutes later. |
| 01:49 UTC | TORNADO | Annapolis | Iron, MO | An EF1 tornado with estimated peak winds of 110 mph touched down at the eastern extent of Annapolis, MO at 8:49 PM. The tornado tracked east-northeast directly through the city, damaging a school and several trees before |
| 01:49 UTC | TORNADO | Annapolis | Iron, MO | Corrects previous tornado report from Annapolis. An EF1 tornado with estimated peak winds of 110 mph touched down at the western extent of Annapolis, MO at 8:49 PM. The tornado tracked east-northeast directly through the |
| 01:50 UTC | TORNADO | 3 Nne Vulcan | Iron, MO | A brief EF-0 with maximum winds of 85 mph touched down southeast of Annapolis, causing tree damage for two minutes. |
| 01:53 UTC | TORNADO | 4 Ne Des Arc | Iron, MO | A tornado touched down 4 miles north-northeast of Des Arc, MO and tracked east-northeast before lifting roughly 1.5 miles away. |
| 02:01 UTC | TORNADO | Arcadia | Iron, MO | An EF-1 tornado with max winds of 94mph touched down in Arcadia, MO causing damage to trees and a few structures. It tracked east and lifted about 5 minutes later 12 miles away. |
| 02:01 UTC | TORNADO | Arcadia | Iron, MO | Corrects previous tornado report from Arcadia. An EF-1 tornado with peak winds of 93 mph touched down in Arcadia, MO and tracked east for two minutes before lifting west-southwest of Roselle, MO. |
| 02:06 UTC | TORNADO | 3 Sw Catherine Place | Madison, MO | An EF-0 tornado with peak winds of 85 mph touched down along Madison County Road 503 north of the intersection with Madison County Road 505, just to the west of Fredericktown. The tornado produced tree damage and minor d |
| 02:08 UTC | TSTM WND DMG | Fredericktown | Madison, MO | Numerous reports of power outages in Fredericktown. |
| 02:10 UTC | TSTM WND DMG | 3 S Catherine Place | Madison, MO | Via subreddit. Large tree of unknown health fallen in Fredericktown. |
| 02:15 UTC | TSTM WND DMG | 2 N Mine La Motte | Madison, MO | Trees and lines down near Dear Run Lake. Time estimated from radar. |
| 02:30 UTC | TSTM WND DMG | Libertyville | St. Francois, MO | Picture of a 6 to 10 inch limb snapped off of a tree. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 8, 2024
52 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 8 | 3:09 AM EDT | EF1 | Westmoreland, PA | 1.1 | 200 | $100,000 | ||
| May 8 | 10:58 AM CDT | EF0 | Cape Girardeau, MO | 0.2 | 50 | $10,000 | ||
| May 8 | 11:04 AM CDT | EF1 | Crawford, MO | 2.2 | 75 | |||
| May 8 | 12:01 PM CDT | EF1 | Jackson, IL | 1.3 | 100 | 1 | $75,000 | |
| May 8 | 12:53 PM MDT | Unrated | Wallace, KS | 0.1 | 50 | |||
| May 8 | 3:00 PM EDT | EF1 | Cleveland, NC | 21.3 | 100 | |||
| May 8 | 2:10 PM CDT | Unrated | Ottawa, OK | 0.1 | 75 | |||
| May 8 | 2:12 PM CDT | Unrated | Ottawa, OK | 0.1 | 75 | |||
| May 8 | 2:15 PM CDT | EF1 | Ottawa, OK | 4.0 | 450 | $50,000 | ||
| May 8 | 3:40 PM EDT | EF1 | Gaston, NC | 8.2 | 60 | 2 | $200,000 | |
| May 8 | 2:43 PM CDT | EF1 | Robertson, TN | 2.2 | 400 | $250,000 | ||
| May 8 | 2:51 PM CDT | EF1 | Ottawa, OK | 0.3 | 60 | $30,000 | ||
| May 8 | 3:10 PM CDT | EF1 | Jackson, IL | 4.6 | 75 | $12,000 | ||
| May 8 | 4:01 PM CDT | Unrated | McCracken, KY | 0.2 | 50 | |||
| May 8 | 4:04 PM CDT | EF0 | Williamson, IL | 6.6 | 25 | $10,000 | ||
| May 8 | 4:11 PM CDT | EF1 | Saline, IL | 7.7 | 150 | $80,000 | ||
| May 8 | 4:25 PM CDT | EF1 | Lawrence, MO | 10.8 | 150 | $155,000 | ||
| May 8 | 5:37 PM CDT | EF3 | Columbia tornado, TN | 11.5 | 900 | 1 | 12 | $10 million |
| May 8 | 6:32 PM CDT | EF0 | Rutherford, TN | 3.0 | 100 | $100,000 | ||
| May 8 | 7:40 PM CDT | EF0 | Lamar, TX | 0.0 | 30 | |||
| May 8 | 7:50 PM CDT | EF2 | Giles, TN | 5.9 | 600 | 1 | $4.0 million | |
| May 8 | 8:11 PM CDT | EF1 | Limestone, AL | 4.8 | 90 | |||
| May 8 | 8:15 PM CDT | EF1 | Lincoln, TN | 6.2 | 160 | |||
| May 8 | 8:23 PM CDT | EF3 | Limestone, AL | 3.8 | 228 | |||
| May 8 | 8:27 PM CDT | EF0 | Lamar, TX | 0.3 | 30 | $2,000 | ||
| May 8 | 8:44 PM CDT | EF1 | Reynolds, MO | 14.1 | 150 | $10,000 | ||
| May 8 | 8:45 PM CDT | EF1 | Limestone, AL | 3.5 | 225 | |||
| May 8 | 8:49 PM CDT | EF1 | Iron, MO | 2.6 | 250 | |||
| May 8 | 8:50 PM CDT | EF0 | Iron, MO | 0.6 | 75 | |||
| May 8 | 8:53 PM CDT | EF1 | Iron, MO | 1.7 | 150 | |||
| May 8 | 9:01 PM CDT | EF1 | Iron, MO | 4.1 | 100 | |||
| May 8 | 9:02 PM CDT | EF1 | Lincoln, TN | 1.4 | 286 | |||
| May 8 | 9:06 PM CDT | EF0 | Madison, MO | 4.3 | 334 | $50,000 | ||
| May 8 | 9:07 PM CDT | EF0 | Madison, AL | 1.7 | 95 | |||
| May 8 | 9:28 PM CDT | EF2 | Madison, AL | 9.5 | 550 | |||
| May 8 | 9:39 PM CDT | EF0 | Daviess, KY | 2.7 | 50 | $55,000 | ||
| May 8 | 9:41 PM CDT | EF0 | Daviess, KY | 3.1 | 300 | $45,000 | ||
| May 8 | 9:49 PM CDT | EF1 | Daviess, KY | 0.9 | 100 | $30,000 | ||
| May 8 | 10:13 PM CDT | EF0 | Jackson, AL | 2.3 | 106 | $53,000 | ||
| May 8 | 11:26 PM EDT | EF1 | Gilmer, GA | 0.8 | 200 | |||
| May 8 | 10:32 PM CDT | EF0 | Madison, AL | 3.5 | 145 | |||
| May 8 | 10:34 PM CDT | EF0 | Jackson, AL | 2.1 | 200 | $1.4 million | ||
| May 8 | 10:40 PM CDT | EF1 | Madison, AL | 4.3 | 200 | |||
| May 8 | 11:41 PM EDT | EF1 | Cherokee, NC | 2.3 | 40 | |||
| May 8 | 11:42 PM EDT | EF1 | Gilmer, GA | 0.6 | 150 | |||
| May 8 | 11:46 PM EDT | EF0 | Gilmer, GA | 1.0 | 250 | |||
| May 8 | 11:51 PM EDT | EF0 | Gilmer, GA | 1.9 | 200 | |||
| May 8 | 10:57 PM CDT | EF3 | Jackson, AL | 12.3 | 880 | 7 | $4.5 million | |
| May 8 | 12:14 AM EDT | EF1 | Jackson, NC | 9.4 | 400 | |||
| May 8 | 12:16 AM EDT | EF0 | Buncombe, NC | 2.3 | 30 | $100,000 | ||
| May 8 | 12:23 AM EDT | EF1 | Jackson, NC | 1.5 | 200 | |||
| May 8 | 12:02 AM CDT | EF1 | DeKalb, AL | 2.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.